MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D132705
Medical Device Problem Codes Device Alarm System (1012); Insufficient Cooling (1130); Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool smarttouch and at the beginning of the ablation phase and therefore at high flow, the catheter did not allow adequate irrigation (high temperature on smartablate).Once the ablator was disconnected from the sterile extension, the saline solution from the smartablate tubing (sat) to the sterile extension flowed normally.However, as soon as the catheter was connected, the flow was blocked as if there was some mechanical obstruction inside that prevented the flow from reaching the tip of the catheter.Changing the sterile extension did not solve the problem.Instead, changing the catheter resolved the issue.There was no patient consequence.Additional information was received which indicated that the error on the pump was related to bubbles.Shortly after the start of each radiofrequency delivery, the bubble error appeared.This was likely because, as the passage was blocked within the ablator, excessive pressure was generated at the pump level.Initially, they tried to do an external wash to see if there were bubbles at the level of the sat.Then, they changed the sterile extension that connected the sat to the ablator, again without success.They then realized that the problem was at the level of the ablator, because when they performed the wash, they noticed that no fluid was coming out of the catheter tip, as if there was a mechanical obstruction inside.Replacing the catheter resolved the issue.The high temperature and bubble error are not mdr reportable.
 
Additional Manufacturer Narrative
The device was returned to johnson & johnson medtech (j&j medtech) for evaluation 09-jul-2025.As such, sections d 9.Device available for evaluation, d 9.Date device returned to manufacturer, and d 9.Is device returned to manufacturer have been updated.It was reported that a patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool smarttouch and at the beginning of the ablation phase and therefore at high flow, the catheter did not allow adequate irrigation (high temperature on smartablate).Once the ablator was disconnected from the sterile extension, the saline solution from the smartablate tubing (sat) to the sterile extension flowed normally.However, as soon as the catheter was connected, the flow was blocked as if there was some mechanical obstruction inside that prevented the flow from reaching the tip of the catheter.Changing the sterile extension did not solve the problem.Instead, changing the catheter resolved the issue.There was no patient consequence.Additional information was received which indicated that the error on the pump was related to bubbles.Shortly after the start of each radiofrequency delivery, the bubble error appeared.This was likely because, as the passage was blocked within the ablator, excessive pressure was generated at the pump level.Initially, they tried to do an external wash to see if there were bubbles at the level of the sat.Then, they changed the sterile extension that connected the sat to the ablator, again without success.They then realized that the problem was at the level of the ablator, because when they performed the wash, they noticed that no fluid was coming out of the catheter tip, as if there was a mechanical obstruction inside.Replacing the catheter resolved the issue.The high temperature and bubble error are not mdr reportable.Device investigation details: following j&j medtech procedures, a visual inspection, irrigation and temperature and impedance test of the returned device were performed.Visual inspection revealed no damage or anomalies on the device.The device was connected to the generator and an ablation cycle was performed and the device was found working correctly.No temperature or impedance issues were observed.An irrigation test was performed: the device was connected to the pump and it was flushing correctly.No obstructed holes, irrigation or system errors were observed.A manufacturing record evaluation was performed for the finished device number 31547913m, and no internal actions related to the reported complaint were identified.The high temperature, bubbles and irrigation issues reported by the customer could not be replicated during the product investigation.Other issues or circumstances may have occurred during the use of the device that may have affected its performance.The instructions for use (ifu) contain the following information: when rf energy is interrupted for either a temperature or an impedance rise (the set limit is exceeded), the catheter should be removed, and the tip cleaned of coagulum, if present.When cleaning the tip electrode, be careful not to twist the tip electrode with respect to the catheter shaft; twisting may damage the tip electrode bond and loosen the tip electrode, or may damage the contact force sensor flush the catheter and the tubing per standard technique to ensure purging of trapped air bubbles and to verify that the irrigation holes are patent.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key22462456
Report Number2029046-2025-02250
Device Sequence Number7951174
Product Code LPB
UDI-Device Identifier10846835009200
UDI-Public(01)10846835009200(17)280124(10)31547913M
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD132705
Device Lot Number31547913M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2025
Supplement Date Received by Manufacturer07/09/2025
Initial Report FDA Received Date07/09/2025
Supplement Report FDA Received Date08/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMARTABLATE GENERATOR KIT-WW.; UNK_SMARTABLATE PUMP TUBING.; UNK_SMARTABLATE PUMP.
Patient SexUnknown